A Tale Of Two Phone Calls...........

Vanessa Collins Health Guide
  • I called the rheumy's office Monday at 8 a.m. and left a message for a return call re: an adverse reaction to Plaquenil. When I had not heard back by Tuesday p.m., I called my NP who told me to stop the drug immediately.

     

    Since that time, I have become stiff and sore and generally grumpy and short-tempered. Sealed  (Honest, I am not usually like that at all)

     

    At Lene's urging I called the rheumy's office again this a.m. and the receptionist who answered really ticked me off. She said she wasn't "following me". At this point, I was in a LOT of pain and so I told her to nevermind, thank-you and goodbye.  I was on the verge of tears.  Also, not really like me...honest!

    Add This Infographic to Your Website or Blog With This Code:

     

    I then called the rheumy's main office and the nurse there was very nice and sympathetic, but said I needed to call the local office again because that is where my chart is. I told her I was unimpressed w/the local office. She said the doctor would be back in the main office tomorrow, and if I did not get any help by then to call her back.

     

    So, I sucked it up and called the local office again.  This time the nurse answered the phone. I explained my situation. I told her I had called Monday and no one had called me back. I told her my NP told me to stop the drug immediately. She then asked what I needed since I had Tramadol for pain. ( Deep Breath Here ) So, thanks to the education given to me by Lene and Ronie and others on this site, I said, "Yes, I have the tramadol for pain but it is just barely taking the edge off, and it does nothing to stop joint destruction! And, I don't want to end up not being able to walk becuase that is what happened to me in May."  She said, "Oh, so you are looking for something to replace the Plaquenil".  Light bulb came on, I guess. Cool  Wow! I am being a smart@## tonight.  Please forgive me. It has been a rough day.

     

    Not more than 20 minutes later the nurse calls me back for the name of my pharmacy. The doctor called in prednisone, she said.  He wants to "think" about what to do next. Well.......whatever..........at least the prednisone should help w/all this pain and stiffness.  Oh, yeah, when she asked me what hurt, I told her my feet, knees, hips, elbows, hands, wrists.  I think she started to get the picture then.

     

    In the meantime I looked up this Erosive Osteoarthritis that is on my chart.  I found an article that says: "Erosive osteoarthritis is an importnat subtype of OA, characterized by an aggressive clinical course in perimenopausal women.  Pain, swelling, redness, warmth and limited function of the digital joints are commonly found in most patients.  Erosions (sharp marginal defects, central 'crumbling 'erosion, 'gulf-wing' deformity) are an essential hallmark for the diagnosis. EOA eventually leads to joint deformity and ankylosis and is an important cause of disability, usually comapred to the handicap caused by rheumatoid arthritis.  There are currently no guidelines on the best therapeutic approach to EOA"

  •  

    Add This Infographic to Your Website or Blog With This Code:

    This came from Annals of the Rheumatic Diseases, The Eular Journal.

     

    So, I wonder what can be done for this strange illness. I don't just have it in my hands.  It is also in my feet.  I don't know if my hips and ankles are EOA or just OA. Hard to tell. I have OA in my shoulders and knees. 

     

    Sorry this post is so long, but it has been a frustrating day. I know the prednisone the rheumatologist prescribed will help, but I can't take that forever.  I already have osteopenia.  Thanks so much for listening, especially since I don't even have RA and this is an RA site. You all have been very kind.  I guess EOA makes me a second cousin once removed, or something like that.

     

    Peace,

    V

     

     

     

     

Published On: December 09, 2010